Virginia, 2021

Flooding in Virginia, September 23, 2021

September 23, 2021 · NWS LWX · 21 events in 7 counties and zones

A slow moving cold front approached the area on the 22nd before passing through on the 23rd. A deep southerly flow allowed for tropical moisture to move into the area ahead of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow moving cold front approached the area on the 22nd before passing through on the 23rd. A deep southerly flow allowed for tropical moisture to move into the area ahead of the boundary. This led to heavy rainfall as the cold front approached, and several instances of flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 8:38 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 22, 8:38 PM EST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
938 PM EDT Wed Sep 22 2021

.SYNOPSIS...
A strong cold front associated with an area of low pressure over
the Ohio Valley will continue to shift eastward this evening
into tomorrow resulting in periods of heavy rainfall, gusty
showers, and embedded thunderstorms. The front will move through
the region Thursday as high pressure returns Friday into the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
The slow moving cold front has gradually made its way through
western sections of the Alleghenies. A fairly tight gradient has
been observed in recent data with 10 to 15 degree temperature
falls in the wake of the frontal passage. Anomalous moisture
continues to pump northward ahead of this boundary with
precipitable waters around 2.00 inches (observed by the 00Z KIAD
sounding). Quasi-unidirectional southerly flow is noted through
300-mb which has led the front to stall at times. As such,
hefty rainfall amounts will continue with hourly rates nearing 2
inches at times, particularly around the Blue Ridge Mountains
given local orographic enhancements. The Flash Flood Watch
remains in effect for areas west of U.S. 15 through tonight with
another 2 to 4 inches possible across the Blue Ridge. The 00Z
SPC mesoanalysis shows around 250-500 J/kg of mixed-layer CAPE
which has been enough to trigger a few lightning strikes here
and there. The mentioned line of showers and isolated
thunderstorms will gradually drift eastward overnight, reaching
the I-95 corridor near daybreak.

In terms of convective potential, the Thursday early to mid
morning hours could be quite interesting in terms of hazards.
With a surface CAPE values approaching 500 to around 1000 J/Kg
and low level helicity values around 100-200, could see a QLCS-
like convective line developing with damaging wind gusts being
the primary threat. However the possibility of a few embedded
tornadoes still remains on the table as well. Given FFG is around
1-2 inches over the Baltimore and DC metro areas, the Flash
Flood Watch remains in effect across these regions. Moreover,
there is a potential of training convection during the early
morning hours Thursday as a result of the already saturated
conditions and high PWAT values which could easily cause
instances of flash flooding.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The front is expected to clear the region by Thursday afternoon
as high pressure begins to build back into the region for Friday
and into the weekend. In its wake, much cooler temperatures are
expected overnight, with lows dipping into the upper 40s to mid
50s (with lower values closer to 40 out west).

Dry and seasonably cool on Friday with highs in the low to mid
70s as high pressure builds towards the region. This will
continue into Friday night as well, with temps even a touch
cooler than Thursday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An amplified but fairly progressive pattern still looks to dominate
this weekend through the first half of next week. Surface high
pressure will be situated southwest of the area Saturday, which
should provide dry weather much of the day along with slightly below
normal temperatures. A potent shortwave trough and accompanying
moisture-starved surface front will approach Saturday evening, then
cross Saturday night. Shower chances look to remain confined to near
and west of the Allegheny Front.

Surface high pressure will expand across the area Sunday and Monday.
Dry weather is expected with seasonable temperatures, with Monday
slightly warmer due to return flow.

Model solutions diverge by Tuesday in handling the timing and
amplitude of the next shortwave trough, though trends have been more
amplified which raises the chance for showers or even
thunderstorms.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Winds will remain southerly tonight with occasional gusts up to
20 to 25 knots in some of the heftier showers.

Heavier showers and embedded thunderstorms are expected across
KCHO and KMRB during the overnight hours as the cold front
slowly moves eastward, to where IFR conditions and perhaps
periods if LIFR are possible. This line of heavier showers and
thunderstorms is expected to quickly move eastward during the
pre-dawn hours tomorrow, impacting KIAD and KDCA by daybreak,
before reaching KBWI and KMTN shortly thereafter. Winds will
then shift from the south to north by mid morning as the front
pushes through the area.

VFR conditions return for Thursday afternoon night through
Friday as high pressure builds towards the area. VFR conditions
expected this weekend. Weak frontal passage will likely result
in a wind shift from south to west Saturday night.

&&

.MARINE...
Gale Warnings continue through the early afternoon Thursday for
the lower Tidal Potomac and the Chesapeake Bay. A Small Craft
Advisory remains in effect for the upper and middle Tidal
Potomac. As a strong cold front continues to track eastward,
gusty showers and thunderstorms are likely where the issuance of
SMWs may be required, and even the potential for an isolated
waterspout.

Northerly winds are expected to develop after the front moves
through the region by Thursday afternoon and persist into
Friday. Additional SCA may be required Friday.

SCA gusts possible in S channeling ahead of a front Sat PM before
becoming NW with SCA gusts possible thru Sun.

&&

.TIDES/COASTAL FLOODING...
Anomalies have been steadily increasing over the the last 6 to
12 hours. Widespread minor tidal flooding has already been
observed with moderate flooding occurring at Annapolis. These
conditions remain in place during the next couple of tidal
cycles as water levels remain very elevated.

Uncertainty remains as to when and how quickly water levels drop
behind a frontal passage later Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 5 AM EDT Thursday through Thursday
     afternoon for DCZ001.
     Coastal Flood Advisory until noon EDT Thursday for DCZ001.
MD...Flash Flood Watch until 8 AM EDT Thursday for MDZ001-003-004-
     501-502.
     Coastal Flood Warning until noon EDT Thursday for MDZ014.
     Flash Flood Watch from 5 AM EDT Thursday through Thursday
     afternoon for MDZ005-006-008-011-503>508.
     Coastal Flood Advisory until 6 AM EDT Thursday for MDZ017.
     Coastal Flood Advisory until noon EDT Thursday for MDZ011.
VA...Flash Flood Watch until 8 AM EDT Thursday for VAZ025>031-
     036>040-501-503>505-507-508.
     Flash Flood Watch from 5 AM EDT Thursday through Thursday
     afternoon for VAZ053-054-506.
     Coastal Flood Advisory until noon EDT Thursday for VAZ054.
WV...Flash Flood Watch until 8 AM EDT Thursday for WVZ050>053-055-
     501>506.
MARINE...Flash Flood Watch from 5 AM EDT Thursday through Thursday
     afternoon for ANZ535.
     Small Craft Advisory from noon to 6 PM EDT Thursday for
     ANZ530>534-537>543.
     Gale Warning until noon EDT Thursday for ANZ530>534-537>543.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ535-536.

&&

SYNOPSIS...SOUZA
NEAR TERM...SOUZA/BRO
SHORT TERM...SOUZA
LONG TERM...DHOF
AVIATION...SOUZA/BRO/DHOF
MARINE...SOUZA/BRO/DHOF
TIDES/COASTAL FLOODING...DHOF/BRO
Hazardous weather outlook, Sep 23, 12:51 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
151 AM EDT Thu Sep 23 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-240600-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
151 AM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for portions of the DC and
Baltimore metro areas through Thursday afternoon.

A Coastal Flood Warning is in effect for Anne Arundel County
tonight.

A Gale Warning is in effect for the lower tidal Potomac River and
the Chesapeake Bay and adjoining estuaries north of Smith Point
Virginia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Coastal Flood Warning remains in effect for Anne Arundel County
through Thursday morning.

Severe thunderstorms are possible Thursday. The main threats are
damaging wind gusts or an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-240600-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
151 AM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for portions of the area along
and west of US Route 15 through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Flash Flood Watch continues through 8 AM Thursday for portions of
northern and central Virginia along the Blue Ridge, the eastern
West Virginia panhandle, and northern Maryland.

Severe thunderstorms are possible Thursday east of the Blue Ridge
and Catoctin Mountains. The main threats are damaging wind gusts
or an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-240600-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
151 AM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

In the hours before

Local storm report, Sep 22, 10:00 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     2 NNW ARBUTUS           39.26N  76.71W
09/22/2021                   BALTIMORE          MD   911 CALL CENTER

            TREE DOWN ONTO I-695 INNER LOOP NEAR WILKENS AVE.

&&

EVENT NUMBER LWX2105933

KLW
Local storm report, Sep 22, 10:06 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1106 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     6 W JARRETTSVILLE       39.59N  76.58W
09/22/2021                   BALTIMORE          MD   911 CALL CENTER

            TREE DOWN NEAR 2900 BLOCK OF SHEPPERD RD

&&

EVENT NUMBER LWX2105934

KLW
Local storm report, Sep 22, 10:14 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1114 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     1 SE LINEBORO           39.71N  76.83W
09/22/2021                   CARROLL            MD   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF KERN RD AND SCHALK RD

&&

EVENT NUMBER LWX2105935

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 flood. Local standard time, as filed.

Flood, Warren

When
September 23, 2:00 AM EST to 4:00 AM EST
Where
Warren County, 0.54 mi W of Cedarville to 1.24 mi NE of Cedarville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.980, -78.190

Road closure due to flooding near Reliance Road and Rittenhour Hollow Road.

Flood, Arlington

When
September 23, 3:04 AM EST to 5:04 AM EST
Where
Arlington County, 0.83 mi NW of Arlington to 0.98 mi WSW of Barcroft
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.890, -77.139

Several eastbound lanes of I-66 Custis Memorial Parkway were closed due to high standing water between exit 69/US-29 Lee Highway/VA-237 Washington Boulevard and exit 71/VA-237 Fairfax Drive/VA-120 Glebe Road; only the left lane got by.

Flood, Frederick

When
September 23, 4:13 AM EST to 6:13 AM EST
Where
Frederick County, 0.87 mi SE of Armel to 0.63 mi ESE of Armel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.070, -78.140

Reardon Road closed due to flooding near Wrights Run.

Flood, Frederick

When
September 23, 4:14 AM EST to 6:14 AM EST
Where
Frederick County, 0.77 mi E of Winchester Arpt to 0.86 mi ESE of Winchester Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.148, -78.136

Sulphur Spring Road closed near Millwood Pike due to flooding.

Flood, Frederick

When
September 23, 4:53 AM EST to 6:53 AM EST
Where
Frederick County, 2.25 mi ESE of Burning Knolls to 2.81 mi S of Freyco
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.160, -78.090

Most roads that cross the Opequon Creek between Clarke and Frederick Counties were closed due to flooding.

Flood, Fairfax

When
September 23, 5:12 AM EST to 12:50 PM EST
Where
Fairfax County, 0.46 mi ENE of Crowells Corner to 0.49 mi ENE of Crowells Corner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.953, -77.292

The water level rose above flood stage along the Difficult Run at Wolf Trap, cresting at 196.05 feet on September 23rd at 8:45 AM EST. Browns Mill Road was covered by at least six inches of water.

Flood, Fairfax

When
September 23, 5:15 AM EST to 7:15 AM EST
Where
Fairfax County, 0.54 mi E of Crowells Corner to 0.85 mi N of Crowells Corner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.950, -77.290

The stream gauge on Difficult Run near Browns Mill Road indicated minor flooding was occurring.

Flood, Fairfax

When
September 23, 5:20 AM EST to 7:20 AM EST
Where
Fairfax County, 1.08 mi W of Tremont to 1.15 mi W of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.850, -77.240

The stream gauge on Accotink Creek at Strathmeade Springs reached flood stage by 620 AM.

Flood, Frederick

When
September 23, 5:43 AM EST to 7:43 AM EST
Where
Frederick County, 2.14 mi SSE of Brucetown to 2.33 mi ESE of Freyco
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.220, -78.060

VA-761 Old Charles Town Road was closed due to flooding at Opequon Creek.

Flood, Frederick

When
September 23, 5:43 AM EST to 7:43 AM EST
Where
Frederick County, 0.87 mi NE of Whitacre to 1.62 mi W of Cross Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.340, -78.320

VA-700 Gardners Road was closed due to flooding between VA-127 Bloomery Pike and VA-701 Redland Road.

Flood, Frederick

When
September 23, 5:43 AM EST to 7:43 AM EST
Where
Frederick County, 1.75 mi NE of Whitacre to 1.74 mi NNE of Whitacre
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.350, -78.310

VA-699 New Hope road was closed due to flooding at Little Isaacs Creek between US-522 North Frederick Pike and VA-694 Cumberland Trail Road.

Flood, Frederick

When
September 23, 5:43 AM EST to 7:43 AM EST
Where
Frederick County, 3.84 mi NW of Siler to 4.17 mi NW of Siler
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.390, -78.300

VA-695 Middle Fork Road was closed due to flooding at US-522 North Frederick Pike.

Flood, Frederick

When
September 23, 6:25 AM EST to 11:05 AM EST
Where
Frederick County, 2.76 mi SE of Burning Knolls to 1.89 mi SE of Burning Knolls
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.147, -78.088

The water level along the Opequon Creek rose above flood stage, cresting at 9:15 AM on the 23rd of September. Both Old Charles Town Road and Sulphur Springs Road were flooded near the creek.

Flood, Frederick

When
September 23, 6:30 AM EST to 8:30 AM EST
Where
Frederick County, 2.87 mi ESE of Burning Knolls to 2.11 mi SE of Freyco
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.157, -78.079

The stream gauge on Opequon Creek at Berryville reached flood stage by 7.

Flood, Fairfax

When
September 23, 6:42 AM EST to 8:42 AM EST
Where
Fairfax County, 0.95 mi SSW of Tremont to 0.33 mi SSE of Oakton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.837, -77.224

Woodburn Road was closed due to flooding at Accotink Creek near Robey Avenue.

Flood, Culpeper

When
September 23, 7:18 AM EST to 9:18 AM EST
Where
Culpeper County, 2.13 mi SW of White Shop to 1.93 mi SW of White Shop
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.410, -78.100

VA-618 Waylands Mill Road/VA-657 Old Mill Road was closed due to flooding at Crooken Run.

Flood, Madison

When
September 23, 7:18 AM EST to 9:18 AM EST
Where
Madison County, 0.88 mi NW of Oakpark to 1.03 mi NNW of Oakpark
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.380, -78.180

VA-608 Lillards Ford Road was closed due to flooding between VA-634 Oak Park Road and VA-629 Lonnie Burke Road.

Flood, Frederick

When
September 23, 7:24 AM EST to 9:24 AM EST
Where
Frederick County, 1.75 mi ENE of Hayfield to 1.82 mi N of Round Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.240, -78.270

VA-679 Indian Hollow Road closed due to flooding between VA-600 North Hayfield Road and US-522 North Frederick Pike.

Flood, Fairfax

When
September 23, 7:35 AM EST to 9:35 AM EST
Where
Fairfax County, 0.54 mi W of Clarks Crossing to 0.51 mi W of Clarks Crossing
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.920, -77.310

VA-673 Lawyers Road was closed due to flooding at Difficult Run River near VA-674 Hunter Mill Road.

Flood, Loudoun

When
September 23, 8:05 AM EST to 10:05 AM EST
Where
Loudoun County, 1.38 mi S of Leesburg Muni to 1.14 mi SSW of Leesburg Muni
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.060, -77.550

VA-643 Sycolin Road was closed due to flooding at Sycolin Creek near VA-653 Shreve Mill Road.

Flood, Fairfax

When
September 23, 3:48 PM EST to 4:55 PM EST
Where
Fairfax County, 1.49 mi SW of Merrifield to 0.99 mi SW of Merrifield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.853, -77.248

The water level rose above flood stage, cresting at 251.52 feet at 7:20 AM EST on September 23rd. Both Woodburn Road and Prosperity Avenue were flooded by at least six inches of water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986611, 986613, 986614, 986615, 986616, 986008, 986617, 986618, 986619, 986620, 986621, 986622, 986660, 986623, 986624, 986625, 986626, 986627, 986628, 986629, 985776.